Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 11, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 2, 2004, 12:38 PM CDT for Logan County, Menard County, Illinois. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2004, 12:38 PM CDT (17:38 UTC)
- Expired
- May 2, 2004, 1:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
Counties Logan County, IL, Menard County, IL
The radar
The Lincoln radar (KILX), 31 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 1:15 PM CDT | HAIL 0.75 | Greenview, IL | HAIL UP TO THE SIZE OF A PENNY COVERING THE ROAD IN GREENVIEW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- -94 m²/s²
- 0-3 km storm-relative helicity
- -180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
947
WUUS53 KILX 021738
SVRILX
ILC107-129-021830-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1237 PM CDT SUN MAY 2 2004
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LOGAN COUNTY IN CENTRAL ILLINOIS
MENARD COUNTY IN CENTRAL ILLINOIS
* UNTIL 130 PM CDT
* AT 1237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM JUST SOUTHWEST OF GREENVIEW...OR ABOUT 11 MILES
SOUTH OF MASON CITY...MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GREENVIEW
SWEETWATER
MIDDLETOWN
ELKHART
NEW HOLLAND
BROADWELL
LARGE HAIL IN EXCESS OF AN INCH WILL ACCOMPANY THIS DANGEROUS STORM.
MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE
HOMES IF YOU ARE IN THE WARNED AREA.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LON 4011 8984 3995 8977 3998 8970 3999 8946
4020 8945
$$
BYRDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 10:15 AM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, May 2, 10:15 AM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1015 AM CDT SUN MAY 2 2004 .DISCUSSION... LATEST SURFACE ANALYSIS PLACES SURFACE TROUGH ACROSS IOWA AND INTO WESTERN ILLINOIS. LATEST 1445Z VISIBLE SATELLITE DEMONSTRATES AND AREA OF CLOUDS FROM MLI-STL. LATEST 1502Z KILX RADAR SHOWS SHOWERS AND THUNDERSTORMS NORTHWEST OF CUBA TO GALESBURG. WILL UPDATE ZONES FOR WORDING AND MENTION HAIL IN ZONES. .PREV DISCUSSION... MODELS SIMILAR NEXT FEW DAYS AS UNSEASONABLY STRONG UPPER LEVEL TROF MOVES ACROSS IL TODAY...BRINGING CHANCE OF CONVECTION BY AFTERNOON AND EVENING. CANADIAN HIGH PRESSURE RIDGE MOVES IN BY MORNING MORNING WITH CLEARING SKIES AND LIGHT WINDS LATER TONIGHT SETTING UP CONDITIONS FOR SCATTERED LIGHT FROST TO FORM NORTH OF I-70. COOL THROUGH MONDAY...THEN HIGH PRESSURE DRIFTS EAST OF IL MON NIGHT AND TUE WITH TEMPS WARMING BACK TO NORMAL. A NORTHERN STREAM SHORT WAVE BRINGS A RISK OF A SHOWER OR THUNDERSTORM DURING THE DAY TUE. STRONG UPPER LEVEL RIDGE TO BUILD INTO THE MS VALLEY LATER THIS WEEK WITH WARM TEMPS RETURNING AND GENERALY DRY WEATHER THRU THIS MOTHERS DAY WEEKEND. SHORT TERM...TODAY THROUGH TUESDAY... SURFACE ANALYSIS HAS 1006 MB LOW PRESSURE OVER FAR SE OHIO WITH A COLD FRONT OVER EASTERN KY/TN. SURFACE LOW PRESSURE TROF EXTENDS WEST FROM THE LOW INTO CENTRAL IL AND EASTERN IOWA. 1028 MB CANADIAN HIGH PRESSURE WAS NEAR THE NORTH DAKOTA AND CANADIAN BORDER. REGIONAL RADAR MOSAIC SHOWS A NARROW BAND OF LIGHT RAIN FROM DANVILLE TO CHARLESTON TO FLORA IN EASTERN IL IN RESPONSE TO RIGHT ENTRANCE REGION OF 130 KT 300 MB JET NE OF IL. THIS LIGHT RAIN AND SPRINKLES SHOULD BE EXITING EAST OF IL BY DAWN. MORE SCATERED LIGHT SHOWERS OVER IOWA AND NW IL AND DRIFTING SE TOWARD CENTRAL IL. THESE IN RESPONSE TO STRONG UPPER LEVEL TROF OVER EASTERN MN AND CENTRAL IOWA WHERE 500 MB TEMPS MINUS 30 TO 35C. AREAS OF FOG...EVEN LOCALLY DENSE FROM I-55 WEST WHERE SKIES HAVE CLEAR AND LIGHT TO CALM WINDS. MENTIONED AREAS OF FOG FROM I-55 WEST EARLY THIS MORNING. STRONG UPPER LEVEL TROF TO DIG SE INTO CENTRAL IL THIS AFTERNOON AND EVENING AND DEVELOP STEEP LAPSE RATES WITH LIFTED INDICES OF ZERO TO MINUS 2 BY 00Z FROM I-57 WEST WHERE BEST CHANCE OF CONVECTION. SMALL HAIL IS ALSO POSSIBLE IN THIS AREA FROM MID AFTERNOON INTO EARLY EVENING. COOL HIGHS TODAY IN THE MID TO UPPER 50S. A STRONG SHORT WAVE WILL PIVOT INTO THE MID MS VALLEY BY MIDNIGHT KEEPING CHANCE OF CONVECTION GOING ACROSS SW AREAS AFTER SUNSET INTO EARLY OVERNIGHT...LASTING LONGEST OVER AREAS SOUTH OF I-70. UPPER LEVEL TROF AXIS PASSES EAST OF IL BY 12Z/MON AS CANADIAN HIGH PRESSURE MOVES SE OVER IL HELPING SKIES CLEAR LATER TONIGHT AND WINDS BECOME LIGHT. LOWS AROUND 35 MOST AREAS AND COLD ENOUGH FOR SCATTERED FROST NORTH OF I-70. MORE SUNSHINE MONDAY WITH HIGH PRESSURE NEARBY...BUT STILL COOL WITH HIGHS AGAIN 55 TO 60 WITH 850 MB TEMPS FROM ZERO TO MINUS 2C. NORTHERN STREAM SHORT WAVE RACES ESE ACROSS THE GREAT LAKES TUE AND GET STRONG WARM AIR ADVECTION INTO IL WITH MODIFIED CANADIAN HIGH PRESSURE NEAR THE GULF COAST. THIS HIGH WILL CUTOFF RETURN OF GULF MOISTURE SO ELEVATED CONVECTION COULD BE MORE WIDELY SCATTERED TUE AFTERNOON AND EVENING AS A WEAK COLD FRONT MOVES THRU. SOUTHERLY BREEZES AND 850 MB TEMPS WARMING TO 8 TO 10C SHOULD HAVE TEMPS WARM BACK TO AROUND 70 WHICH IS CLOSE TO NORMAL. LONG TERM...WEDNESDAY THROUGH SATURDAY... EXTENDED MODELS SIMILAR IN BUILDING A STRONG UPPER LEVEL RIDGE INTO THE MS VALLEY LATE THIS WEEK AND OVER MOTHERS DAY WEEKEND. BEST CHANCE OF CONVECTION WILL BE FROM I-80 NORTH DURING THIS PERIOD. CONVECTION CHANCES COULD GET AS FAR SOUTH AS I-74 THU NIGHT AND FRI WITH SHORT WAVES RIDGING OVER THE TOP OF THE RIDGE INTO NORTHERN IL. ABOVE NORMAL TEMPERATURES ANTICIPATED WITH HIGHS IN THE MID 70S TO LOWER 80S. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...NONE. && HUETTL/13
Hazardous weather outlook, May 2, 10:49 AM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1049 AM CDT SUN MAY 2 2004 ILZ027>031-036>038-040>057-061>063-066>068-071>073-031100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE... LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE... SPRINGFIELD AND TAYLORVILLE 1049 AM CDT SUN MAY 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT STORMS CAPABLE OF PRODUCING LARGE HAIL WILL BE POSSIBLE TODAY AND INTO THE EARLY EVENING HOURS ACROSS CENTRAL AND SOUTHEAST ILLINOIS. AN UPPER LEVEL DISTURBANCE WILL CAUSE SCATTERED THUNDERSTORMS TO DEVELOP TODAY. SOME OF THESE STORMS MAY PRODUCE LARGE HAIL UP TO ONE INCH AND MAY PRODUCE ENOUGH HAIL TO COVER SOME ROADWAYS. IN ADDITION FUNNEL CLOUDS WILL BE POSSIBLE. OTHERWISE...SCATTERED FROST IS A POSSIBILITY DURING THE OVERNIGHT HOURS...ESPECIALLY IN SHELTERED AND OUTLYING AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. EH
In the hours before
Local storm report, May 2, 11:12 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1112 AM CDT SUN MAY 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1020 AM HAIL 5 SE AVON 40.61N 90.37W
05/02/2004 0.75 INCH FULTON IL CO-OP OBSERVER
PENNY SIZE HAIL COVERING THE GROUND
1034 AM HAIL N AVON 40.66N 90.44W
05/02/2004 0.75 INCH FULTON IL LAW ENFORCEMENT
PENNY SIZE HAIL COVERING ROAD ROUTE 41. MOTORISTS
REQUESTED SNOW PLOW.
&&
EHLocal storm report, May 2, 11:38 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1138 AM CDT SUN MAY 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1135 AM HAIL CUBA 40.49N 90.19W
05/02/2004 1.00 INCH FULTON IL EMERGENCY MNGR
HAIL THE SIZE OF QUARTERS COVERING THE GROUND IN CUBA
FROM CUBA ESDA.
&&
EHLocal storm report, May 2, 11:53 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1153 AM CDT SUN MAY 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1150 AM HAIL CUBA 40.49N 90.19W
05/02/2004 0.75 INCH FULTON IL EMERGENCY MNGR
HAIL RANGING IN SIZE COVERING THE GROUND AND CARS 1 TO 2
INCHES DEEP IN CUBA.
&&
EHLocal storm report, May 2, 12:17 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1217 PM CDT SUN MAY 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1212 PM HAIL 4 NNE HAVANA 40.35N 90.03W
05/02/2004 1.50 INCH MASON IL CO-OP OBSERVER
PING PONG SIZE HAIL BEING REPORTED IN HAVANA.
&&
EHThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 10:13 AM CDT | Severe Thunderstorm Warning | ILX | Fulton | 62 min |
| May 2, 10:14 AM CDT | Severe Thunderstorm Warning | ILX | Fulton | 61 min |
| May 2, 11:15 AM CDT | Severe Thunderstorm Warning | ILX | Fulton | 60 min |
| May 2, 12:03 PM CDT | Severe Thunderstorm Warning | ILX | Mason | 57 min |
| May 2, 4:10 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 65 min |
| May 2, 4:14 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 61 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.